New Mexico, 2006

Hail in New Mexico, August 11, 2006

August 11, 2006 · NWS EPZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 11, 1:30 AM MST, 10 hours 54 minutes earlier.

Area forecast discussion, Aug 11, 1:30 AM MST, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 AM MDT FRI AUG 11 2006

.SYNOPSIS...
HIGH PRESSURE OVERHEAD IS KEEPING TEMPERATURES WARM AND RAIN CHANCES
SOMEWHAT LIMITED. PLENTY OF MOISTURE REMAINS OVER SOUTHWEST NEW
MEXICO AND ARIZONA. STORM DEVELOPMENT IS MOST LIKELY WEST...WITH
ONLY ISOLATED STORMS EXPECTED EAST. SATURDAY THE MONSOONAL MOISTURE
PLUME WILL BEGIN TO SHIFT EAST BACK OVER THE REGION. IN ADDITION AN
UPPER LEVEL DISTURBANCE WILL SLOWLY TRACK INTO THE REGION BY SUNDAY.
THE COMBINATION OF INCREASED MOISTURE AND INCREASED INSTABILITY WILL
LEAD TO AN UPSWING IN STORM ACTIVITY AND AERIAL COVERAGE THIS
WEEKEND THROUGH MID WEEK. THE MAIN CONCERN AGAIN WILL BE HEAVY RAIN
AND LOCAL FLOODING.

&&

.DISCUSSION...
HIGH PRESSURE ALOFT CENTERED DIRECTLY OVER THE REGION IS KEEPING THE
AREA TEMPERATURES WARM AND SUPPRESSING CONVECTION A BIT OVER THE
EASTERN HALF OF THE CWFA. THE MONSOONAL MOISTURE PLUME HAS SHIFTED
WEST ON THE WEST END OF THE HIGH...CENTERED OVER AZ. THE HIGHER
MOISTURE REMAINS OVER WESTERN NEW MEXICO AND WRAPS AROUND THE HIGH
OVER CENTRAL NM. CURRENT WATER VAPOR INDICATES A DRY SLOT OVER THE
SE PORTION OF THE CWFA. PRECIPITABLE WATER ON THE LATEST EPZ
SOUNDING IS DOWN ALSO. HOWEVER...PLENTY OF SURFACE HEATING IS
EXPECTED TODAY WITH ABOVE NORMAL TEMPS AND LOTS OF AM SUNSHINE. THUS
DESPITE LIMITED MOISTURE...STEEP LAPSE RATES WILL LEAD TO SOME
INSTABILITY OVER THE EAST. THE WEST SHOULD BE MORE UNSTABLE WITH
MORE MOISTURE IN PLACE. THUS EXPECT SCATTERED STORM DEVELOPMENT
WEST...ISOLATED EAST FOR THIS AFTERNOON AND EVENING.

BY SUNDAY THE UPPER HIGH WILL BEGIN TO SHIFT BACK NE AND SLOWLY MOVE
AWAY FROM THE AREA. THIS WILL ALLOW THE MOISTURE PLUME OVER AZ TO
WORK BACK INTO OUR CWFA...AND SLOWLY REFOCUS OVER THE CENTER OF THE
CWFA BY MONDAY AS A TROUGH PRESSES IN FROM THE WEST AGAINST THE HIGH
TO OUR EAST. MEANWHILE AN UPPER LEVEL EASTERLY WAVE...CURRENTLY
VISIBLE AS A CLOSED LOW OVER THE GULF...WILL BE SLOWLY SPINNING INTO
THE REGION AND THEN WEAKEN AND STALL. ITS UNCLEAR AT THIS TIME HOW
POTENT THIS FEATURE WILL BE. IT MAY BE A NON-PLAYER. BY NEXT TUESDAY
GFS INDICATES A STATIONARY MID LEVEL TROUGH SLUNG N TO S THROUGH THE
HEART OF OUR CWFA...AS THE SURFACE ALSO SHOWS A SIMILAR PATTERN WITH
LOW LEVEL MOISTURE CONVERGENCE OVER THE REGION. THIS COMBINATION
SETS UP THE POTENTIAL FOR MULTI-DAY REPEATING HEAVY RAIN EVENTS.
WELL KEEP POPS UP INTO THE SCATTERED CATEGORY FOR ALL ZONES FROM
SATURDAY NIGHT ONWARD THRU THE FORECAST. RAIN CHANCES MAY NEED TO BE
INCREASED FOR THE MON-WED TIME FRAME. LOTS OF CLOUDS...AND LOWERING
TEMPERATURES. BY FRIDAY OF NEXT WEEK THE MOISTURE LOOKS TO GET
FORCED BACK TO THE WESTERN EXTENT OF THE REGION AS THE UPPER HIGH
NOSES BACK IN FROM THE EAST.

&&

.AVIATION...(11/12Z-12/12Z)
GENERALLY VFR CONDITIONS EXPECTED. BRIEF IFR/MVFR CIGS/VSBY IN
AND NEAR ANY THUNDERSTORMS THIS AFTERNOON AND EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 97  73  94  70  91 /  20  20  30  40  50
SIERRA BLANCA TX        90  68  87  66  85 /  20  20  30  40  40
LAS CRUCES              95  70  92  69  93 /  20  30  30  30  50
ALAMOGORDO              96  69  93  68  92 /  20  20  30  40  50
CLOUDCROFT              72  51  72  50  70 /  50  20  30  40  50
TRUTH OR CONSEQUENCES   94  69  91  67  93 /  30  30  30  30  50
SILVER CITY             84  62  82  61  82 /  30  30  40  30  50
DEMING                  95  69  92  68  92 /  30  30  30  30  50
LORDSBURG               94  68  91  68  92 /  30  30  40  30  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

14 / BIRD
Hazardous weather outlook, Aug 11, 9:30 AM MST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT FRI AUG 11 2006

NMZ022>025-030>032-TXZ055-056-120630-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1030 AM MDT FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
DEEP MOISTURE REMAINS JUST TO THE WEST...OVER EASTERN ARIZONA AND
EXTREME WESTERN NEW MEXICO.  SCATTERED THUNDERSTORMS...SOME WITH
HEAVY RAIN...ARE EXPECTED TO DEVELOP OVER THE BOOTHEEL...SOUTHWEST
DESERTS...AND GILA AREAS OF SOUTHWEST NEW MEXICO. OVER SOUTH CENTRAL
NEW MEXICO AND FAR WEST TEXAS...ONLY ISOLATED STORMS ARE EXPECTED.
SCATTERED STORMS ARE ALSO POSSIBLE OVER THE SOUTHERN SACRAMENTO
MOUNTAINS. SOME THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
HEAVY RAIN AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A GENERAL MONSOONAL PATTERN WILL CONTINUE. FOR THE WEEKEND THE
MOISTURE PLUME IS FORECAST TO SHIFT BACK TOWARD SOUTH CENTRAL NEW
MEXICO AND FAR WEST TEXAS...AND REMAIN OVER THE AREA INTO NEXT WEEK.

STORM CHANCES...AREAL COVERAGE OF RAIN...AND FLOODING POTENTIAL ARE
EXPECTED TO INCREASE EARLY NEXT WEEK AS AN UPPER LEVEL DISTURBANCE
SLOWLY MOVES INTO THE REGION FROM THE EAST.

ANY STORM THROUGH THIS PERIOD MAY PRODUCE HEAVY RAIN AND LOCAL
FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CALLED UPON TO PROVIDE LOCAL WEATHER INFORMATION.
SPOTTERS SHOULD CONTACT THE EL PASO NATIONAL WEATHER SERVICE
OFFICE IF SEVERE WEATHER OR HEAVY RAIN OCCURS AT THEIR LOCATION.

TRIPOLI

In the hours before

Special weather statement, Aug 11, 12:04 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
104 PM MDT FRI AUG 11 2006

NMZ025-112215-
SOUTHERN SACRAMENTO MOUNTAINS-
INCLUDING THE CITIES OF...MESCALERO...CLOUDCROFT...TIMBERON
104 PM MDT FRI AUG 11 2006

...SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL EXPECTED THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED THIS AFTERNOON
ACROSS THE HIGHER ELEVATIONS OF OTERO COUNTY. THIS ACTIVITY IS
EXHIBITING VERY SLOW MOVEMENT AND MODERATE TO HEAVY RAINFALL. THIS
HEAVY RAINFALL WILL CREATE THE POSSIBILITY OF LOCALIZED FLOODING.

IN ADDITION TO HEAVY RAINFALL...THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING WILL HAVE THE CAPABILITY OF PRODUCING WINDS IN
EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND SMALL HAIL.

FLOODING IN AREAS OF POOR DRAINAGE...NORMALLY DRY ARROYOS AND
STREAM BEDS...AND IN OTHER LOW LYING AREAS IS A POSSIBILITY.
THESE STORMS MAY PRODUCE LOCALIZED RAINFALL AMOUNTS IN EXCESS OF
ONE AND ONE HALF INCHES IN LESS THAN AN HOUR.

PIEPER
Special weather statement, Aug 11, 12:04 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
104 PM MDT FRI AUG 11 2006

NMZ025-112215-
SOUTHERN SACRAMENTO MOUNTAINS-
INCLUDING THE CITIES OF...MESCALERO...CLOUDCROFT...TIMBERON
104 PM MDT FRI AUG 11 2006

...SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL EXPECTED THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED THIS AFTERNOON
ACROSS THE HIGHER ELEVATIONS OF OTERO COUNTY. AS OF 104 PM
MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
STRONGEST ACTIVITY WAS LOCATED OVER PORTIONS OF HIGHWAYS
130...82...AND 24 EAST OF CLOUDCROFT. THIS ACTIVITY IS EXHIBITING
VERY SLOW MOVEMENT AND MODERATE TO HEAVY RAINFALL. THIS HEAVY
RAINFALL WILL CREATE THE POSSIBILITY OF LOCALIZED FLOODING. FURTHER
DEVELOPMENT IS EXPECTED OVER THE GILAS THIS AFTERNOON.

IN ADDITION TO HEAVY RAINFALL...THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING WILL HAVE THE CAPABILITY OF PRODUCING WINDS IN
EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND SMALL HAIL.

FLOODING IN AREAS OF POOR DRAINAGE...NORMALLY DRY ARROYOS AND
STREAM BEDS...AND IN OTHER LOW LYING AREAS IS A POSSIBILITY.
THESE STORMS MAY PRODUCE LOCALIZED RAINFALL AMOUNTS IN EXCESS OF
ONE AND ONE HALF INCHES IN LESS THAN AN HOUR.

PIEPER

The radar

The El Paso radar (KEPZ), 180 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hidalgo

When
August 11, 12:24 PM MST
Where
Hidalgo County, 45 mi SSE of Animas
Measured
1.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.350, -108.500

Dime to golf ball size hail was reported by a U.S. Customs agent at the checkpoint in Antelope Wells.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530528.